Colorado, 2004

Hail in Colorado, September 30, 2004

September 30, 2004 · NWS BOU · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 30, 2:28 AM MST, 8 hours 47 minutes earlier.

Area forecast discussion, Sep 30, 2:28 AM MST, 8 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
328 AM MDT THU SEP 30 2004

.SHORT TERM DISCUSSION...APPEARS A DISTURBANCE MOVING OUT OF UPPER
LEVEL LOW OVER UTAH WILL EVENTUALLY REFORM INTO NEW UPPER LEVEL LOW
OVER NERN CO BY THIS EVENING AND THEN EXIT REGION LATER TONIGHT.
MEANWHILE A WEAK FRONT IS FORECAST TO MOVE ACROSS NERN CO THIS
MORNING WHICH APPEARS TO BE ALREADY HAPPENING BASED ON DATA FROM VWP
WHICH IS ALREADY SHOWING NLY LOW LVL WINDS UP TO AROUND 8000 FEET.
GRIDDED FIELDS SHOW SOME MINOR QG ASCENT IN THE LOWER TO MID LEVELS
TODAY WITH FAVORABLE UPPER LVL DIVERGENCE IN PLACE ACROSS NRN CO.
AS A RESULT SHOULD SEE SOME SHRA AND A FEW AFTN TSTMS ACROSS MUCH OF
THE AREA.  SOUNDINGS SHOW WET BULB ZEROS FAIRLY HIGH SO SNOW LEVEL
IN THE MTNS SHOULD BE ABOVE 10000 FEET TODAY AND LOWER TO AROUND
9000 FEET OR SO TONIGHT.  FOR LATER TONIGHT PCPN SHOULD DIMINISH
OVER THE NERN PLAINS BUT MAY LINGER IN THE MTNS AS 700 MB FLOW IS
FAVORABLE FOR SOME WEAK OROGRAPHICS.  MEANWHILE A STG COLD FRONT
WILL BE ALONG CO-WY BORDER BY 12Z BUT THAT WILL AFFECT 3RD PERIOD.

.LONG TERM DISCUSSION...BY 12Z FRIDAY MORNING...THE LATEST GRIDS
SHOW THE UPPER TROUGH AXIS PUSHING THROUGH THE FORECAST AREA WITH
NORTHERLY FLOW ALOFT FOR THE REST OF THE DAY.  BY SATURDAY
MORNING...WEAK NORTHWESTERLY FLOW IS IN PLACE.  BY THE END OF
SATURDAY...LIGHT ZONAL FLOW IS OVER THE FORECAST AREA.  THE DIV-Q
GRIDS SHOW SYNOPTIC SCALE ASCENT FOR THE NORTHEAST CORNER FRIDAY
MORNING...THEN SUBSIDENCE IS PROGGED FOR THE FORECAST AREA FOR THE
REST OF THE DAY INTO THE EVENING.  GRIDS THEN SHOW NEUTRAL FORCING
OVERNIGHT FRIDAY AND SATURDAY.  GRIDS SHOW DECENT UPSLOPE FLOW ON
FRIDAY...UP TO ABOVE 700 MB THROUGH THE AFTERNOON HOURS.  THIS IS
GONE BY FRIDAY EVENING.  FOR MOISTURE...FRIDAY LOOKS CLOUDY...THEN
ONLY PARTIAL DRYING IS PROGGED FRIDAY NIGHT.  SATURDAYS GRIDS SHOW
IS FAIRLY DRY AT THE LOWER LEVELS...BUT THERE IS SOME MID LEVEL
MOISTURE AROUND...ESPECIALLY OVER THE WESTERN FORECAST AREA.
CONCERNING POPS...THE BEST TIME LOOKS TO BE FROM ABOUT 12Z TO 21Z
FRIDAY.  WILL HAVE LIKELYS IN THAT TIME FRAME.  FORECAST SOUNDINGS
AND GRIDS SHOW THE SNOW LEVEL ABOUT 7000-7500 FEET...SO WILL LEAVE
THE CURRENT PRECIPITATION TYPES ALONE.  THE MODELS ARE SHOWING IT A
BIT WARMER THEN BEFORE.  SNOW MODEL FOR THE HIGH COUNTRY DOES NOT
YIELD ANY HIGHLIGHT CRITERIA AMOUNTS.  MOISTURE IS DECREASING FRIDAY
EVENING...SO ALPINE SNOWS WILL TAPER OFF BY SATURDAY MORNING.  FOR
TEMPERATURES...GRIDS SHOW FRIDAYS HIGHS 5 TO 10 C COLDER THEN
THURSDAY...THEN SATURDAY WARMS ABOUT 6 TO 10 C FROM FRIDAY.

MODELS SHOW NORTHWESTERLY FLOW ALOFT FOR THE FORECAST AREA SUNDAY
AND MONDAY.  THEY SHOW A LOW LEVEL SURGE OF UPSLOPE ON SUNDAY
AFTERNOON.  ON TUESDAY AND WEDNESDAY GRIDS INDICATE AN WEAK UPPER
TROUGH NEAR THE FOUR CORNERS.  MODELS SHOW VARYING AMOUNTS OF
MOISTURE THROUGH THE PERIOD.  WILL WAIT THIS UPDATE CONCERNING ANY
WHOLESALE CHANGES TO THE POPS IN THE LATER PERIODS.  TEMPERATURES
LOOK AT OR SLIGHTLY BELOW NORMALS.
&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RPK/RJK
Hazardous weather outlook, Sep 30, 10:05 AM MST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1105 AM MDT THU SEP 30 2004

COZ030>051-011200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1105 AM MDT THU SEP 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

RAIN SHOWERS AND ISOLATED EMBEDDED THUNDERSTORMS WILL OCCUR OVER
MUCH OF NORTH CENTRAL AND NORTHEAST COLORADO THROUGH THIS AFTERNOON
AND EVENING.  AN UPPER LEVEL TROUGH MOVING SLOWLY ACROSS COLORADO
AND A MOIST AIRMASS ARE COMBINING TO PRODUCE THE UNSETTLED WEATHER.
SNOW LEVELS WILL BE AROUND 10000 FEET TODAY AND THEN LOWER TO
AROUND 9000 FEET TONIGHT.  SNOW ACCUMULATIONS OF 2 TO 4 INCHES MAY
OCCUR OVER THE HIGHER MOUNTAIN PASSES OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG COLD FRONT WILL MOVE INTO NORTHERN COLORADO AND BRING MUCH
COOLER TEMPERATURES WITH INCREASING UPSLOPE WINDS.  THIS FRONT WILL
ENHANCE PRECIPITATION FRIDAY MORNING INTO EARLY AFTERNOON...
ESPECIALLY IN AND NEAR THE EASTERN FOOTHILLS.  THE SNOW LEVEL WILL
LOWER TO AROUND 6500 FEET ON FRIDAY.  SOME ACCUMULATING SNOWS ARE
POSSIBLE IN THE FOOTHILLS AND ON EAST FACING SLOPES IN THE
MOUNTAINS.

A DRIER WEATHER PATTERN WILL RETURN TO THE AREA OVER THE WEEKEND AND
EARLY NEXT WEEK WITH TEMPERATURES WARMING BACK TO AROUND SEASONAL
VALUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/GARD...WFO BOULDER

The radar

The Pueblo radar (KPUX), 24 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lincoln

When
September 30, 11:15 AM MST
Where
Lincoln County, 25 mi WSW of Karval
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.600, -103.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415451.